Hail, Emery
- When
- September 17, 2:24 PM MST
- Where
- Emery County, Castle Dale
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.220, -111.020
Hail with a diameter of one inch was reported in Castle Dale.
Scattered thunderstorms formed across portions of northern and central Utah on September 17, with several storms becoming severe. The most notable of these thunderstorms produced two inch diameter hail in Carbon County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
Scattered thunderstorms formed across portions of northern and central Utah on September 17, with several storms becoming severe. The most notable of these thunderstorms produced two inch diameter hail in Carbon County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Sep 17, 2:22 PM MST, 2 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
322 PM MDT TUE SEP 17 2013
.SYNOPSIS...THE FIRST PACIFIC COLD FRONT OF THE FALL WILL MOVE
THROUGH THE AREA TONIGHT BRINGING SIGNIFICANTLY COOLER AND DRIER
AIR TO THE AREA. A WARMER SOUTHWEST FLOW WILL RETURN LATER IN THE
WEEK.
&&
.DISCUSSION...SHORT TERM...PREFRONTAL ENVIRONMENT RICH IN SHEAR
AND INSTABILITY...ALTHOUGH DRIER AIR IS STARTING TO WORK IN FROM
NEVADA. EXPECT THUNDERSTORMS CAPABLE OF PRODUCING MODERATE SIZED
HAIL AND STRONG GUSTY WINDS TO PERSIST INTO THE EVENING OVER THE
NORTHERN PORTION OF THE FORECAST AREA PER THE SEVERE THUNDERSTORM
WATCH ISSUED EARLIER. ALL OF THE WESTERN VALLEYS TO CONTINUE TO
SEE GRADIENT WINDS TO NEAR 50 MPH THROUGH THE EVENING.
LATEST 18Z NAM A TAD SLOWER IN BRINGING THE FROPA AND WIND SHIFT
THROUGH SLC...CLOSER TO 07Z OR 08Z INSTEAD OF 06Z. PASSAGE OF THE
FRONT WILL END SOUTH WINDS AND THREAT OF CONVECTION. FRONT MOVES
THROUGH THE ENTIRE STATE BY WEDNESDAY AFTERNOON...ALTHOUGH COLDEST
AIR ALOFT WILL MAINLY BE OVER THE NORTH.
MUCH COLDER TOMORROW...LOOKING AT MID 60S AT SLC AFTER HIGHS IN
THE LOW 90S TODAY. PROBABLE MINIMUM TEMPERATURES IN THE 40S AT
SLC BY THURSDAY MORNING. PRECIPITABLE WATER CRASHES FROM NEAR AN
INCH TODAY TO LESS THAN A QUARTER OF AN INCH. CRISP.
LATER IN THE WEEK SOUTHWEST FLOW AND WARMER AIR ALOFT RETURNS AS
ANOTHER TROUGH APPROACHES SATURDAY NIGHT/SUNDAY. 12Z EC STILL
DEEPER THAN OTHER MODELS AND INDICATES A GOOD THREAT OF PRECIP
SATURDAY NIGHT/SUNDAY...WHILE GFS INDICATES A DRY FROPA. HAVE GONE
WITH SOMEWHAT HIGHER THAN CLIMO POPS FOR NOW.
MORE TROUGHS NEXT WEEK...BUT WITH SIGNIFICANT MODEL DIFFERENCES AS
WOULD BE EXPECTED AT SUCH LONG LEAD TIMES.
&&
.AVIATION...THERE IS A 30 PERCENT CHANCE OF THUNDERSTORMS IMPACTING
THE SLC TERMINAL BETWEEN 21Z AND 03Z...WITH GUSTY ERRATIC WINDS AND
BRIEF HEAVY RAIN BEING THE MOST LIKELY IMPACTS. AWAY FROM
STORMS...GUSTY SOUTHERLY WINDS SHOULD CONTINUE. GUSTS ABOVE 30 MPH
ARE EXPECTED THROUGH AT LEAST 00Z...AND COULD CONTINUE AT TIMES
THROUGH MUCH OF THE EVENING. A SWITCH TO NORTHWEST WINDS WITH THE
COLD FRONT IS EXPECTED BETWEEN 07Z AND 10Z.
&&
.FIRE WEATHER...SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING
AHEAD OF A VIGOROUS COLD FRONT THAT WILL USHER IN MUCH COOLER DRY
WEATHER FOR WEDNESDAY AND THE END OF THE WORK WEEK. MUCH DRIER AIR
WITH COOLER TEMPERATURES BY 20 TO 25 DEGREES WILL PREVAIL ACROSS
NORTHERN AND CENTRAL UTAH WEDNESDAY WHILE SOUTHERN UTAH WILL BE
ABOUT 10 DEGREES COOLER. A WARMING TREND WILL ENSUE THE REMAINDER
OF THE WEEK WITH ANOTHER COLD FRONT EXPECTED TO MOVE INTO THE
REGION OVER THE WEEKEND. SOME MOISTURE MAY MOVE IN AHEAD OF THIS
SYSTEM BUT DOES NOT LOOK LIKE VERY MUCH AT THIS TIME.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...SEVERE THUNDERSTORM WATCH UNTIL 9 PM MDT THIS EVENING FOR
UTZ001>012.
WIND ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR UTZ003>005-015-016.
WY...SEVERE THUNDERSTORM WATCH UNTIL 9 PM MDT THIS EVENING FOR
WYZ021.
&&
PUBLIC...DUNN
FIRE WEATHER...STRUTHWOLF
AVIATION...SCHOENING
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 152 PM MDT TUE SEP 17 2013 UTZ001>016-019>021-517-518-WYZ021-181200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 152 PM MDT TUE SEP 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE LIKELY ACROSS THE NORTHERN HALF OF UTAH THIS AFTERNOON AND EVENING. POTENTIAL HAZARDS FROM THESE THUNDERSTORMS INCLUDE DAMAGING WINDS AND LARGE HAIL. SEE THE LATEST WATCH AND WARNING PRODUCTS FOR MORE DETAILS. STRONG SOUTH WINDS ARE EXPECTED ACROSS THE WESTERN VALLEYS...INCLUDING THE CENTRAL AND SOUTHERN WASATCH FRONT...THIS AFTERNOON AND EVENING. STRONG CROSSWINDS WILL MAKE TRAVEL DIFFICULT ALONG THE EAST-WEST ORIENTED ROADS IN THOSE AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
149 PM MDT TUE SEP 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM NON-TSTM WND GST 13 SW DUGWAY 40.12N 112.95W
09/17/2013 M60 MPH TOOELE UT MESONET
CAMEL BACK MOUNTAIN SENSOR DPG06
&&
CRKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
159 PM MDT TUE SEP 17 2013
UTZ009-WYZ021-172045-
SOUTHWEST WYOMING WY-WESTERN UINTA MOUNTAINS UT-
159 PM MDT TUE SEP 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SUMMIT...NORTHEASTERN
DUCHESNE AND EXTREME SOUTHEASTERN UINTA COUNTIES UNTIL 245 PM MDT...
AT 155 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES NORTHEAST OF TABIONA...OR 31 MILES NORTH
OF DUCHESNE...MOVING NORTHEAST AT 45 MPH.
PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED
WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS
LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
KINGS PEAK...
MOON LAKE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM
WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4079 10997 4047 11055 4068 11073 4100 11021
4101 11001 4099 10998
TIME...MOT...LOC 1959Z 234DEG 37KT 4063 11053
KRUSEThe Cedar City radar (KICX), 242 km away, was scanning. The volume nearest the first event began at 21:22 UTC.
5 thunderstorm wind, 3 hail. Local standard time, as filed.
Hail with a diameter of one inch was reported in Castle Dale.
Hail the size of hen's eggs, or approximately 2 inches in diameter, was reported in East Carbon, Utah.
Hailstones that were the size of golf balls, or approximately 1.75 inches in diameter, were reported in Duchesne.
The State Route 30 sensor recorded a maximum wind gust of 73 mph.
The Hat Island sensor recorded a peak wind gust of 73 mph.
A 60 mph wind gust was recorded by the Sherwood Hills sensor.
The Willard Point of Entry sensor recorded a maximum wind gust of 58 mph.
A wind gust of 60 mph was recorded at the Great Salt Lake Minerals sensor.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2013Every state in 2013This day in weather historyWarnings in Utah, September 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476564, 476563, 476565, 476566, 476567, 476568, 476569, 476570.